Did she overdose on medication? No, she overdosed on grapefruit juice…Huh? Did you know that grapefruit reacts chemically with certain types of medications, increasing the potency in some cases up to five times the amount intended?
Dr. David Bailey, a Canadian researcher who discovered this reaction accidentally in the 1990’s, recently released an updated list of medications affected by grapefruit. Drugs can include medications for cholesterol, birth control, AIDS and estrogen. You can get the complete list here: Grapefruit & Medications.
Why does it impact medications? According to the NY Times, “Under normal circumstances, the drugs are metabolized in the gastrointestinal tract, and relatively little is absorbed, because an enzyme in the gut called CYP3A4 deactivates them. But grapefruit contains natural chemicals called furanocoumarins, that inhibit the enzyme, and without it the gut absorbs much more of a drug and blood levels rise dramatically.” (Source: NY Times)
While some of the medical reactions are small, others could be life threatening in the case of certain heart medications. If you are taking medications on the list, Dr. Bailey suggests avoiding grapefruit altogether. (Example – don’t think, ‘I’ll just take my medication an hour after drinking a glass of grapefruit juice.’ He recommends avoiding them for as long as you are on the medication.)
Sheslosingit.net (c) 2013 Lisa Traugott. All rights reserved. No portion of this blog, including any text, photographs, and artwork, may be reproduced or copied without written permission.